I wanted to share due to the high incidence of peanut allergy.
|By Kelly Young
Edited by André Sofair, MD, MPH, and William E. Chavey, MD, MS
Peanut oral immunotherapy is associated with increased risk for anaphylaxis, according to a meta-analysis in the Lancet.
Researchers examined 12 trials in which over 1000 patients with peanut allergy were randomized to receive either oral immunotherapy or no oral immunotherapy (e.g., peanut avoidance, placebo).
During a median follow-up of 1 year, patients on oral immunotherapy were at higher risk for peanut-induced anaphylaxis than were controls (relative risk, 3.1). The authors estimate that 151 more episodes of anaphylaxis per 1000 patients occurred because of oral immunotherapy. Other serious adverse events and epinephrine use were also more common in the treatment group. Oral immunotherapy was not associated with significantly better quality of life.
Commentators write: “Trading [immunotherapy]-related side-effects at home for allergic reactions to accidental exposures out of the house (i.e., in social situations) might be beneficial for some patients. However, it is not clear which patients might benefit most and what the relative balance of reactions in and out of patients’ homes would be.”